Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Severe rashes from thumb to shoulder. Using chlorphenamine and hydrocortisone cream. Help?

User rating for this question
Very Good
Answered by

Practicing since : 2008
Answered : 2609 Questions
very bad rash (with severe blistering) appeared over night, 3 weeks ago. my doctor has sent away sample of the blisters for analysis, but the lab nor my doctor are able to detect the cause of the rash.
The rash extends from my thumb on my right hand all the way up to my right shoulder.
I am on a course of chlorphenamine (4mg) tablets (4-6 hourly) and using hydrocortisone cream.
the rash is receding but very slowly!! XXXXXXX XXXXXXX
Posted Mon, 10 Jun 2013 in Skin Hair and Nails
Answered by Dr. Geetika Paul 1 hour later
Thanks for your query

Going by the way things have presented in your case, there are blisters present over only the right hand and arm.
I would be better able to help if I can have a look at the skin lesions. It would be helpful if you can take some close up pictures of the skin lesions and upload them here on this page or you can email the pictures to YYYY@YYYY with reference to Dr Geetika Paul

You seem to have developed Herpes Zoster (Shingles) involving the right arm.
Herpes Zoster presents with fluid filled blisters involving only one side of the body and involving only one dermatome.

It is usually associated with severe pain and burning sensation. The fluid filled blisters can be grouped at places.

The treatment involves the use of oral antivirals which have to be given regularly for a period of at least one week. With proper treatment, the lesions take up to a week's time to heal. However, if adequate treatment is not given, the lesions may persist for many weeks.

I would advise you not to use a topical steroid over the affected area. You can infact apply a topical antibiotic cream like mupirocin over the affected area twice a day to avoid any superadded infection.

You would need a course of oral antivirals , so I would suggest that you should see a dermatologist soon for proper assessment and treatment.

In the mean time, keep the area clean, wear cotton clothes and apply the antibiotic cream over the affected area.

Hope it helps
If you have any other query, please let me know

Dr Geetika Paul
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor